The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2012 (PDF).
This update contains drug safety information informing clinicians that dipeptidylpeptidase-4 (DPP-4) inhibitors or gliptins have been associated with an increased risk of pancreatitis. It is advised that patients are informed of the characteristic symptoms of acute pancreatitis and seek healthcare advice should these symptoms develop. If acute pancreatitis is suspected the gliptin should be stopped and a YellowCard completed.
This section also advises that the strength of oseltamivir oral suspension (Tamiflu®) will change this autumn to 6mg/ml. A new dosing dispenser will also become available but clinicians should be aware of this change and should warn patients the product is now different if it has been used it previously.
The stop press section contains updated advice on the place in therapy for levofloxacin in the treatment of acute bacterial sinusitis, acute exacerbation of chronic bronchitis, community acquired pneumonia or complicated skin and soft tissue infections. The safety profile of levofloxacin restricts it to use when other medicines cannot be prescribed or have been ineffective.
Action: Clinicians will find this publication to be a useful review of current issues in drug safety.